History

A 68 year-old man was admitted to hospital for elective surgery to remove a pituitary tumor. Six days later, he developed shortness of breath. A computed tomography angiography (CTA) of the chest showed extensive pulmonary embolus involving central and bilateral main pulmonary arteries. As a result, he was started on a heparin drip. This was his first exposure to heparin of any type. Five days later, the platelet count abruptly dropped to 86 x 109/L and continued to trend downward. The surgery team is concerned and asks you to see the patient. To summarize:

Day 1 – Admission and surgery.

Day 6 – Pulmonary embolus diagnosed by CTA chest, heparin drip started.

Day 11 – Platelet count starts to fall.

The patient was previously well with the exception of hypertension and the incidental finding of a pituitary mass. There is no family history of hypercoagulable state or other hematological disorders. He is a non-smoker and drinks occasional alcohol. He works as an investment banker. He is taking lisinopril at home, and has no known drug allergies.